0
REVIEW ARTICLES

Nonlinear dynamics theory of stochastic layers in Hamiltonian systems

[+] Author and Article Information
Albert CJ Luo

Department of Mechanical and Industrial Engineering, Southern Illinois University at Edwardsville, Edwardsville IL 62026-1805aluo@siue.edu

Appl. Mech. Rev 57(3), 161-172 (Jun 10, 2004) (12 pages) doi:10.1115/1.1683699 History: Online June 10, 2004
Copyright © 2004 by ASME
Your Session has timed out. Please sign back in to continue.

References

Chirikov  BV (1979), A universal instability of many-dimensional oscillator systems, Phys. Rep. 52, 263–379.
Lichtenberg AJ and Lieberman MA (1992), Regular and Chaotic Dynamics, 2nd Edition, Springer-Verlag, New York.
Han  RPS and Luo  ACJ (1998), Resonant layers in nonlinear dynamics, ASME J. Appl. Mech. 65, 727–736.
Luo  ACJ and Han  RPS (1999), Analytical predictions of chaos in a nonlinear rod, J. Sound Vib. 227(3), 523–544.
Poincaré  H (1890), Sur la probleme des trois corps et les équations de la dynamique, Acta Math. 13, 1–271.
Poincaré, H (1899), Les Méthodes Nouvelles de la Mécanique Celeste, 3 Vols, Gauthier-Zvillars, Paris.
Melnikov  VK (1963), On the stability of the center for time periodic perturbations, Trans. Mosc. Math. Soc. 12, 1–57.
Holmes  PJ, Marsden  JE, and Scheurle  J (1988), Exponentially small splittings of separatrices with applications to KAM theory and degenerate bifurcations, Contemp. Math. 81, 213–244.
Lazutkin  VF, Schachmannski  IG, and Tabanov  MB (1989), Splitting of separatrices for standard and semistandard mappings, Physica D 40, 235–248.
Gelfreich  VG, Lazutkin  VF, and Tabanov  MB (1991), Exponentially small splitting in Hamiltonian systems, Chaos 1, 137–142.
Gelfreich  VG, Lazutkin  VF, and Svanidze  NV (1994), A refined formula for the separatrix splitting for the standard map, Physica D 71, 82–101.
Treschev  DV (1995), An averaging method for Hamiltonian systems, exponentially close to integrable ones, Chaos 6, 6–14.
Treschev  DV (1998), Width of stochastic layers in near-integrable two-dimensional symplectic maps, Physica D 116, 21–43.
Filonenko  NN, Sagdeev  RZ, and Zaslavsky  GM (1967), Destruction of magnetic surfaces by magnetic field irregularities–Part II: Nuclear Fusion 7, 253–266.
Zaslavsky  GM and Filonenko  NN (1968), Stochastic instability of trapped particles and conditions of application of the quasi-linear approximation, Sov. Phys. JETP 27, 851–857.
Luo ACJ (1995), Analytical modeling of bifurcations, chaos and multifractals in nonlinear dynamics PhD dissertation, Univ of Manitoba, Winnipeg, Manitoba, Canada.
Melnikov  VK (1962), On the behavior of trajectories of systems near to autonomous Hamiltonian systems, Sov. Math. Dokl. 3, 109–112.
Arnold  VI (1964), Instability of dynamical systems with several degrees of freedom, Sov. Math. Dokl. 5, 581–585.
Nekhoroshev  NN (1977), An exponential estimate of the time of stability of nearly-integrable Hamiltonian systems, Russ. Math. Surveys 32(6), 1–65.
Neishtadt  AI (1984), The separation of motion in systems with rapidly rotating phase, (PMM) J. Appl. Math. Mech. 48, 133–139.
Slutskin  AA (1964), Motion of a one-dimensional nonlinear oscillator under adiabatic conditions, Sov. Phys. JETP 18, 676–682.
Luo  ACJ, Gu  K, and Han  RPS (1999), Resonant-separatrix webs in stochastic layers of the twin-well Duffing oscillator, Nonlinear Dyn. 19, 37–48.
Reichl LE (1992), The Transition to Chaos in Conservative Classic System: Quantum Manifestations, Springer-Verlag, New York.
Vecheslavov  VV (1996), Motion in the vicinity of the separatrix of a nonlinear resonance in the presence of high-frequency excitations, Sov. Phys. JETP 82, 1190–1195.
Greene  JM (1968), Two-dimensional measure-preserving mappings, J. Math. Phys. 9, 760–768.
Greene  JM (1979), A method for computing the stochastic transition, J. Math. Phys. 20, 1183–1201.
Rom-Kedar  V (1990), Transport rates of a class of two-dimensional maps and flow, Physica D 43, 229–268.
Rom-Kedar  V (1994), Homoclinic tangles-classification and applications, Nonlinearity 7, 441–473.
Rom-Kedar  V (1995), Secondary homoclinic bifurcation theorems, Chaos 5, 385–401.
Zaslavsky  GM and Abdullaev  SS (1995), Scaling properties and anomalous transport of particles inside the stochastic layer, Phys. Rev. 51, 3901–3910.
Abdullaev  SS and Zaslavsky  GM (1995), Self-similarity of stochastic magnetic field lines near the X-point, Phys. Plasmas 2, 4533–4541.
Abdullaev  SS and Zaslavsky  GM (1996), Application of the separatrix map to study perturbed magnetic field lines near the separatrix, Phys. Plasmas 3, 516–528.
Ahn  T, Kim  G, and Kim  S (1996), Analysis of the separatrix map in Hamiltonian systems, Physica D 89, 315–328.
Iomin  A and Fishman  S (1996), Semiclassical quantization of a separatrix map, Phys. Rev. 54, R1–R5.
Luo  ACJ (2001), Resonant-overlap phenomena in stochastic layers of nonlinear Hamiltonian systems with periodical excitations, J. Sound Vib. 240(5), 821–836.
Luo  ACJ and Han  RPS (2000), Investigations of stochastic layers in nonlinear dynamics, J. Vibr. Acoust. 122, 36–41.
Reichl  LE and Zheng  WM (1984), Field-Induced barrier penetration in the quadratic potential, Phys. Rev. A 29A, 2186–2193.
Reichl  LE and Zheng  WM (1984), Perturbed double-well system: The pendulum approximation and low-frequency effect, Phys. Rev. A 30A, 1068–1077.
Escande  DF and Doveil  F (1981), Renormalization method for the onset of stochasticity in a Hamiltonian system, Phys. Lett. 83A, 307–310.
Escande  DF (1985), Stochasticity in classic Hamiltonian systems: universal aspects, Phys. Rep. 121, 165–261.
Lin  WA and Reichl  LE (1986), External field induced chaos in an infinite square well potential, Physica D 19, 145–152.
Luo  ACJ, Han  RPS, and Xiang  YM (1995), Chaotic analysis of subharmonic resonant waves in undamped and damped strings, Journal of Hydrodynamics 7B, 92–104.
Luo  ACJ and Han  RPS (2001), The resonance theory for stochastic layers in nonlinear dynamic systems, Chaos, Solitons Fractals 12, 2493–2508.
Arnold VI (1989), Mathematical Methods of Classical Mechanics, Springer: New York.
Luo  ACJ (2001), Resonance and stochastic layer in a parametrically excited pendulum, Nonlinear Dyn. 25(4), 355–367.
Feng  K and Qin  MZ (1991), Hamiltonian algorithms for Hamiltonian systems and a comparative numerical study, Comput. Phys. Commun. 65, 173–187.
McLachlan  R and Atela  P (1992), The accuracy of symplectic integrators, Nonlinearity 5, 541–562.

Figures

Grahic Jump Location
Resonant conditions in the neighborbood of separatrix for the twin well-Duffing oscillator (α12=1.0)
Grahic Jump Location
Outer and inner stochastic layers for an undamped twin-well Duffing oscillator
Grahic Jump Location
The phase portrait of the unperturbed system of Eq. (1) near a hyperbolic point p.q0(t) is a separatrix going through the hyperbolic point p and splitting the phase into three parts near the hyperbolic point, and the corresponding orbits qα(t), qβ(t) and qγ(t) are termed the α-, β- and γ-orbits.
Grahic Jump Location
The ε-neighborhood of orbit q0(t). The bold solid curves represent the separatrix q0(t) and its ε-neighborhood boundaries qσε(t) determined by ‖qσε(t)−q0(t)‖=ε where σ={α,β,γ}. The solid curves depict all orbits qσ(t) in the ε-neighborhood. The energies on the boundary orbits are given through Eσε=H0(qσε(t)).
Grahic Jump Location
A stochastic layer of Eq. (14) formed by the Poincaré mapping set of q(t) in the ε-neighborhood of q0(t) when t≥0 to ∞. The separatrix separates the stochastic layer into three sub-stochastic layers (ie, α-layer and β-layer and γ-layer).
Grahic Jump Location
Energy spectrum for the slowly forced Duffing oscillator at Q0=0.01(α12=1.0)
Grahic Jump Location
Poincare mapping section of a slowly forced Duffing oscillator for Ω=0.1 and Q0=0.01(α12=1.0)
Grahic Jump Location
Resonant conditions of the perturbed system in the stochastic layer
Grahic Jump Location
Stochastic layer width (w) defined for a parametrically excited pendulum with parameters (α=1.0,Q0=0.05,Ω=2.5)
Grahic Jump Location
Maximum and minimum energy spectra for stochastic layers in a parametrically excited pendulum with parameters (α=1.0,Q0=0.05)
Grahic Jump Location
The stochastic layer width of a parametrically excited pendulum with parameters (α=1.0,Q0=0.05) at x=±2mπ(m=0,1,2,⋯)

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In